Kansas, 2007Damaging Wind in Kansas, April 27, 2007
April 27, 2007 · NWS TOP · 5 events in 2 counties and zones
A surface trough extended across eastern Kansas, parallel to the Kansas-Missouri State Line. A secondary wind shift boundary extended from near Topeka, into central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough extended across eastern Kansas, parallel to the Kansas-Missouri State Line. A secondary wind shift boundary extended from near Topeka, into central Missouri. Funnel clouds were reported during the afternoon hours in the vicinity of the intersection of these two boundaries. Thundstorms that developed along the surface trough axis also produced gusty downdraft winds. One report of damage was received where a thunderstorm wind gust tore a portion of a roof off of a commercial building.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 27, 1:57 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Apr 27, 1:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
257 PM CDT FRI APR 27 2007
.DISCUSSION...
MID LEVEL SHORT WAVE WAS MOVING ACROSS NORTHEAST KS AT 20Z. INITIAL
SHOWERS FROM THE SYNOPTIC SCALE LIFT HAVE PASSED EAST OF THE
FORECAST AREA...HOWEVER SOME DAYTIME HEATING AND COLD MID LEVEL
TEMPS ALOFT HAVE ALLOWED CONVECTION TO DEVELOP UNDERNEATH THE UPPER
WAVE. AS THE SHORTWAVE CONTINUES TO PROPAGATE EAST...UPPER LEVEL
SUBSIDENCE WILL INCREASE. ADDITIONALLY THE LOSS OF DAYTIME HEATING
WILL ALLOW THE ATMOSPHERE IS STABILIZE. THEREFORE THINK ONLY A FEW
LINGERING SHOWERS ARE POSSIBLE ACROSS FAR EAST CENTRAL KS. OTHERWISE
EXPECT SKIES TO CLEAR OUT THIS EVENING. WITH THE SUBSIDENCE AIDING
IN CREATING THE NOCTURNAL INVERSION AND LIGHT WINDS AT THE SFC...
THINK THERE COULD BE SOME PATCHY GROUND FOG AROUND OVERNIGHT AND
EARLY SATURDAY MORNING. THINK FOG WILL GENERALLY BE LIGHT WITH MAYBE
SOME 3 TO 4 MILES VSBY IN THE RIVER VALLEY AND OTHER LOW LYING
AREAS. THEREFORE WILL NOT MENTION IN THE FORECAST AT THIS TIME. WITH
CLOUDS CLEARING OUT A BIT QUICKER...SHAVED A DEGREE OR TWO OFF THE
PREVIOUS FORECAST FOR TONIGHT/S LOWS. SATURDAY LOOKS TO BE A VERY
PLEASANT DAY WITH HEIGHTS RISES AND SUNNY SKIES. MODELS SHOW THE
BOUNDARY LAYER MIXING TO AROUND 800MB WITH SFC TEMPS REACHING THE
MID 70S. THINK THE MOS GUIDANCE MAY STILL BE A TOUCH TOO WARM...BUT
SINCE FULL SUNSHINE IS ANTICIPATED NUDGED HIGHS UP A DEGREE. THINK
UPPER 70S TO AROUND 80 FOR HIGHS SATURDAY ARE PLAUSIBLE.
WARM TEMPERATURES TO BE THE MAIN WEATHER FEATURE OF SUNDAY AND
MONDAY WITH UPPER RIDGE BUILDING OVERHEAD LATE IN THE WEEKEND BEFORE
NORTHERN BRANCH ENERGY BREAKS IT DOWN SOMEWHAT ON MONDAY. A WEAK
BOUNDARY WILL WORK ITS WAY SOUTH INTO NEBRASKA MONDAY AFTERNOON BUT
SHOULD STAY WELL NORTH TO BRING ANY PRECIPITATION THREAT. LOTS OF
SUN ALSO ON TAP...WITH PERHAPS SOME CIRRUS MOVING IN FROM THE SOUTH
MONDAY. 850MB TEMPS IN THE MID TO UPPER TEENS AND MIXING DEPTHS OF
AT LEAST THIS LEVEL SUGGEST HIGHS IN THE MID TO UPPER 80S FOR THE
MOST PART. THESE ARE STILL 5-8 DEGREES BELOW RECORD HIGHS. LOW LEVEL
WINDS WILL ALSO INCREASE FOR LOW TEMPS TO STAY QUITE WARM.
STRENGTH AND TRACK OF THE SOUTHWEST UPPER SYSTEM IS THE MAIN
FORECAST CHALLENGE THROUGH MUCH OF THE EXTENDED. MODELS CONTINUE TO
BRING THE SYSTEM NORTHEAST TOWARD THE CENTRAL PLAINS BUT DO DIFFER
ON INTENSITY CHANGES AND LOCATIONS. THIS IS COMPLICATED BY THE
NORTHERN BRANCH FRONT THAT SHOULD STALL SOMEWHERE ACROSS MIDDLE
AMERICA. AVAILABLE MOISTURE APPEARS TO BE PLENTIFUL WITH PERSISTENT
AND DEEP SOUTHERLY FLOW IN PLACE...AND IF THE BOUNDARY SETS UP ALONG
THE PATH OF THE SLOWLY MOVING SOUTHERN SYSTEM...SOME HEAVY PRECIP
COULD RESULT...BUT HAVE VERY LITTLE CONFIDENCE IN THIS CONFLUENCE OF
FEATURES TO GET TOO CONCERNED AT THIS POINT. WILL CONTINUE TO
MENTION SOME PRECIP FOR MOST AREAS FROM TUESDAY THROUGH THURSDAY BUT
HAVE TRENDED TEMPS DOWN SOMEWHAT EXPECTING SIGNIFICANT CLOUDS TO
LIMIT INSOLATION. DEEP UPPER TROF OFF THE WEST COAST DEVELOPS MID
WEEK...AND SLOWLY BECOMES A CONCERN BY THE END OF THE WEEK. WILL
KEEP FRIDAY DRY FOR NOW...BUT IF MID CONUS SYSTEM EXITS EARLIER AND
WESTERN TROF IS MORE PROGRESSIVE...SOME POPS MAY BE NEEDED HERE
EVENTUALLY.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...NONE.
&&
WOLTERS/POAGE
Hazardous weather outlook, Apr 27, 9:53 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
1053 AM CDT FRI APR 27 2007
KSZ008>012-020>024-026-034>040-054>056-058-059-281600-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
1053 AM CDT FRI APR 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS TUESDAY THROUGH THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT.
WOLTERS
In the hours before
Special weather statement, Apr 27, 2:22 PM CST, 2 hours 8 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
322 PM CDT FRI APR 27 2007
KSZ055-056-059-272100-
ANDERSON-FRANKLIN-OSAGE-
322 PM CDT FRI APR 27 2007
THROUGH 400 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST TO
SOUTHEAST AT 30 MPH ACROSS PORTIONS OF EASTERN OSAGE...SOUTHERN
FRANKLIN AND EXTREME NORTHERN ANDERSON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
PEA TO PENNY SIZE HAIL AND HEAVY RAIN. SOME COMMUNITIES THAT COULD
BE AFFECTED INCLUDE
QUENEMO...WILLIAMSBURG...PRINCETON...RICHMOND...LANE AND GREELEY.
MOTORISTS ALONG INTERSTATE 35 BETWEEN MILE MARKERS 163 AND 182 COULD
ALSO BE AFFECTED.
Special weather statement, Apr 27, 2:46 PM CST, 1 hour 44 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
346 PM CDT FRI APR 27 2007
KSZ040-272115-
DOUGLAS-
346 PM CDT FRI APR 27 2007
THROUGH 415 PM CDT...A THUNDERSTORM WILL MOVE EAST AT 20 MPH ACROSS
PORTIONS OF DOUGLAS COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND
WINDS UP TO 40 MPH. SOME COMMUNITIES THAT COULD BE AFFECTED INCLUDE
SOUTHERN PORTIONS OF THE CITY OF LAWRENCE...CLINTON LAKE...PLEASANT
GROVE AND VINLAND.
Local storm report, Apr 27, 4:01 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
501 PM CDT FRI APR 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM FUNNEL CLOUD E BALDWIN CITY 38.78N 95.18W
04/27/2007 DOUGLAS KS TRAINED SPOTTER
&&
JLSpecial weather statement, Apr 27, 4:10 PM CST, 20 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
510 PM CDT FRI APR 27 2007
KSZ056-272300-
FRANKLIN-
510 PM CDT FRI APR 27 2007
THROUGH 600 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 20 MPH
ACROSS PORTIONS OF FRANKLIN COUNTY. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS OF 40 TO 50 MPH. SOME COMMUNITIES THAT COULD BE
AFFECTED INCLUDE OTTAWA AND RANTOUL. MOTORISTS ALONG INTERSTATE 35
BETWEEN MILE MARKERS 183 AND 191 COULD ALSO BE AFFECTED. FUNNEL
CLOUDS MAY DEVELOP WITH THIS STORM. PLEASE REPORT ANY FUNNEL CLOUDS
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
Local storm report, Apr 27, 4:26 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
526 PM CDT FRI APR 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FUNNEL CLOUD 3 SSE OTTAWA 38.58N 95.25W
04/27/2007 FRANKLIN KS TRAINED SPOTTER
NOT REACHING GROUND
&&
JLLocal storm report, Apr 27, 4:27 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
527 PM CDT FRI APR 27 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM FUNNEL CLOUD 5 W RANTOUL 38.55N 95.19W
04/27/2007 FRANKLIN KS EMERGENCY MNGR
&&
JLThunderstorm Wind, Franklin
- When
- April 27, 4:30 PM CST
- Where
- Franklin County, 1.38 mi S of Ottawa
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.600, -95.270
Damage reported in the southwestern corner of the city of Ottawa. A quarter of the roof of a steel building at the Consolidated Oil Well Service near the intersection of Eisenhower Road and I-35 was torn off. Pea sized hail was also reported by a local newspaper to have fallen in the vicinity of the thunderstorm wind damage.
Funnel Cloud, Douglas
- When
- April 27, 4:42 PM CST to 4:53 PM CST
- Where
- Douglas County, 4 mi W of Baldwin to 2 mi N of Baldwin
- Reported by
- Law Enforcement
- Coordinates
- 38.770, -95.254
Funnel Cloud, Douglas
- When
- April 27, 5:05 PM CST
- Where
- Douglas County, 7 mi ENE of Vinland
- Reported by
- Law Enforcement
- Coordinates
- 38.869, -95.050
Funnel Cloud, Franklin
- When
- April 27, 5:23 PM CST
- Where
- Franklin County, 3 mi SSE of Ottawa
- Reported by
- Trained Spotter
- Coordinates
- 38.580, -95.249
A trained spotter on the day of the event, and local newspaper reports post-event reported a funnel cloud outside of the city of Ottawa.
Funnel Cloud, Franklin
- When
- April 27, 5:23 PM CST
- Where
- Franklin County, 5 mi W of Rantoul
- Reported by
- Trained Spotter
- Coordinates
- 38.550, -95.192
A funnel cloud was report to have developed outside of the city of Rantoul.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Oklahoma, April 27 to 29, 2007$3.0 million · 1 event
- Flash Flooding and Flooding in Pennsylvania, April 27, 2007$1.0 million · 7 events
- Tornado and Hail in Virginia, April 27, 2007$60,000 · EF0 · 11 events
- Lightning Strike in New Jersey, April 27, 2007$50,000 · 1 event
- Wildfire in Michigan, April 27 to 30, 2007$36,000 · 2 events
- Flash Flooding in New Jersey, April 27, 200712 events
- Tornado and Hail in Missouri, April 27, 2007$10,000 · EF0 · 7 events
- Flash Flooding and Flooding in New Jersey, April 27 to 28, 20075 events
- Flash Flooding in New York, April 27, 20074 events
- Hail in Kansas, April 27, 20071 in hail · 4 events
- Tornado and Hail in Missouri, April 27, 2007EF0 · 3 events
- Flooding in Missouri, April 27 to 29, 20072 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24378, 24376, 24377, 29115, 29116.